Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 28, NWS Lincoln, IL

April 12, 2005Morgan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 12, 2005, 1:34 PM CDT for Morgan County, Illinois. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2005, 1:34 PM CDT (18:34 UTC)
Expired
Apr 12, 2005, 2:30 PM CDT
In force
56 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Morgan County, IL

The radar

The Lincoln radar (KILX), 93 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 11:05 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
-222 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 121834
SVRILX
ILC137-121930-
/O.NEW.KILX.SV.W.0028.050412T1834Z-050412T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
134 PM CDT TUE APR 12 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 230 PM CDT

* AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NORTONVILLE...OR ABOUT 15 MILES SOUTHEAST OF
  JACKSONVILLE...AND WAS MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FRANKLIN
  MURRAYVILLE
  WOODSON
  JACKSONVILLE
  ALEXANDER

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3943 9016 3950 8995 3987 9008 3976 9040

$$

KH
2 follow-up statements
000 
WWUS53 KILX 121849
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
149 PM CDT TUE APR 12 2005

ILC137-121930-
/O.CON.KILX.SV.W.0028.000000T0000Z-050412T1930Z/
MORGAN-
149 PM CDT TUE APR 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CDT FOR
MORGAN COUNTY...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR WOODSON...OR ABOUT 9 MILES SOUTH OF
JACKSONVILLE...MOVING NORTH AT 15 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  MURRAYVILLE.
  WOODSON.
  ALEXANDER.
  JACKSONVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3943 9016 3950 8995 3987 9008 3976 9040

$$

KH
000 
WWUS53 KILX 121921
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
222 PM CDT TUE APR 12 2005

ILC137-121930-
/O.CON.KILX.SV.W.0028.000000T0000Z-050412T1930Z/
MORGAN-
222 PM CDT TUE APR 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CDT FOR
MORGAN COUNTY...

AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR FRANKLIN...OR ABOUT 11 MILES SOUTHEAST OF
JACKSONVILLE...MOVING NORTHWEST AT 15 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  FRANKLIN.
  MURRAYVILLE.
  ALEXANDER.
  WOODSON.
  JACKSONVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3943 9016 3950 8995 3987 9008 3976 9040

$$

KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 10:45 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 12, 10:45 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1045 AM CDT TUE APR 12 2005

.DISCUSSION...

FORECAST CONCERNS TO SHIFT FROM EXITING RAINFALL OUT EAST AND
VARIABLE CEILINGS IN CENTRAL ILLINOIS TO THE THREAT OF SEVERE
WEATHER LATER THIS AFTERNOON... ESPECIALLY SOUTHERN COUNTIES.

UPPER LEVEL LOW CURRENTLY CENTERED OVER MISSOURI CONTINUES TO PUSH
EAST THIS MORNING.  AT THE SFC... A DISTINCT BAROCLINIC ZONE IS SET
UP JUST NORTH OF A PEORIA-BLOOMINGTON LINE WITH MOST PRECIPITATION
FALLING AHEAD OF THIS BOUNDARY.  BEHIND IT... SOME BREAKS ARE
DEVELOPING IN THE DRY SLOT OVER SOUTHEASTERN MO AND SOUTHERN IL.

ANY CLEARING SKIES IN THIS AREA WILL RESULT IN RAPID DESTABILIZATION
OF THE ATMOSPHERE...LOW LEVEL MOISTURE NOT AN ISSUE WITH SFC
DEWPOINTS IN THE MID 50S THROUGHOUT CENTRAL AND SOUTHERN ILLINOIS.
COLD POOL ASSOCIATED WITH UPPER LEVEL LOW MOVING INTO THE AREA WILL
RESULT IN INCREASINGLY STEEP LAPSE RATES... AND A STRONG VORTMAX
ROTATING ABOUT THE UPPER LEVEL LOW... WITH A WEAK SFC REFLECTION...
MAY PROVIDE A FOCUS FOR CONVECTIVE ACTIVITY.  PRIMARY THREAT WOULD
APPEAR TO BE LARGE HAIL DUE TO STEEPENING LAPSE RATES IN THE HAIL
GROWTH ZONE AS UPPER LEVEL COLD POOL MOVES INTO THE AREA.

GOING FORECAST LOOKS GOOD WITH NO UPDATES EXCEPT FOR WORDING OF THE
ZONES TO INCLUDE ANY WATCH BOXES.

&&

.PREV DISCUSSION...
LOST PREVIOUS AFD IN AN AWIPS BATTLE...SO THIS ONE WILL BE
SHORTER...BUT NOT SWEETER.
LATEST WV IMAGERY AND PROFILER DATA HAS UPPER LEVEL LOW CENTERED
OVER ERN KANSAS. SHOWERS ASSOCIATED WITH THIS LOW MOVING THROUGH CWA
ATTM.  DISTINCT FRONTAL BOUNDARY DRAPED OVER NERN CWA WITH MOISTURE
GRADIENT VERY EVIDENT WITH DPTS RANGING FROM 27 AT ORD...TO 51 AT
PIA.  FORECAST ISSUES ARE PRECIP AND CONVECTIVE POSSIBILITIES
TODAY...WITH LOCATION OF ANY SVR WX TODAY...AND ANOTHER SYSTEM ON
SUNDAY.  MODELS IN FAIRLY GOOD AGREEMENT...WITH THE GFS STILL
SHOWING SOME SIGNS OF ITS EARLIER FEEDBACK ISSUES IN THE SHORT
TERM.  AS A RESULT...LEANING ON THE NAM/UKMET FOR FIRST FEW
PERIODS...THEN THE GFS/UKMET SOLNS FOR THE LONG TERM.

SHORT TERM...TODAY THROUGH WEDNESDAY...
SFC LOW ON ITS WAY WITH COLLISION IMMINENT WITH LARGER SCALE ASCENT
IN SRN ILLINOIS.  FORECAST SOUNDINGS SHOWING MUCH BETTER DYNAMICS
FOR THE SRN HALF OF CWA AFTER 18Z.  SLIGHT RISK OUTLINE
AGREES...WITH HAIL BEING A DISTINCT POSSIBILITY WITH DRIER AIR ON
ITS WAY ALOFT.  CURRENT WV IMAGERY SHOWING SMALL PUNCH OF DRY AIR
ALREADY MARCHING NORTH THROUGH THE CWA.  MUCH MORE SIGNIFICANT PUNCH
ON ITS WAY FROM THE SOUTH.  CAPES TO THE SOUTH ARE SHOWING >1000
J/KG IN NAM SOUNDINGS AT 18Z...WITH VERY LITTLE IF ANY FORECAST TO
THE NORTH.  AS A RESULT...KEPT CATEGORICAL POPS IN FOR THE CWA.
LOST THUNDER FOR MUCH OF CWA IN THE NORTH AFTER SUNDOWN.
WEDNESDAY...RIDGE CONTINUING TO PRESS DOWN OVER THE GREAT
LAKES...SHEARING OUT THE ENERGY BTWN ITSELF AND THE NRN ATLANTIC
LOW.  MOVED POPS OUT MUCH QUICKER THAN PREVIOUSLY FORECAST
WEDNESDAY.

LONG TERM...WEDNESDAY THROUGH MONDAY...
DRY AND COOLER IN THE LONG TERM FOR THE MOST PART.  LAST FEW MODEL
RUNS TRYING TO BRING IN NEXT SYSTEM ON SUNDAY...WITH VARYING
RESULTS.  LATEST UKMET HAS FAINT TROF AT H5 IN SRN WI...AND FAINT
RIDGE TO THE S IN THE MID MISS RIVER VALLEY.  UNTIL THERE IS MORE
RESONANCE BTWN MODEL RUNS OR A MODEL WITH A MORE DISTINCT FORCING TO
BRING TANGIBLE RESULTS...WILL ERR ON THE SIDE OF CAUTION AND NOT ADD
WX TO THE GRIDS FOR SUNDAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.

&&

HARDIMAN/HJS
Hazardous weather outlook, Apr 12, 11:42 AM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1142 AM CDT TUE APR 12 2005

ILZ040>045-047>057-061>063-066>068-071>073-131100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-
INCLUDING THE CITIES OF...CHAMPAIGN...DECATUR...EFFINGHAM...FLORA...
HAVANA...JACKSONVILLE...LAWRENCEVILLE...LINCOLN...MATTOON...
SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1142 AM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING IN MID-CENTRAL AND SOUTHEAST ILLINOIS.  THE PRIMARY SEVERE
WEATHER THREAT WILL BE LARGE HAIL FROM AROUND NOON TIME TO 8 PM. SOME
ISOLATED DAMAGING WIND REPORTS WILL ALSO BE POSSIBLE.

CENTRAL ILLINOIS WILL BE SEEING A BREAK FROM THE RAIN THIS
MORNING...BUT THE AIRMASS IS EXPECTED TO BECOME UNSTABLE ONCE AGAIN
TOWARD MIDDAY... ESPECIALLY IN AREAS WHERE BREAKS IN THE CLOUD COVER
DEVELOP. THUNDERSTORM DEVELOPMENT WILL THEN BE LIKELY AS A LOW
PRESSURE AREA MOVES EASTWARD ACROSS ILLINOIS. THE STORMS SHOULD
DECREASE IN INTENSITY AFTER SUNSET TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING.

ILZ027>031-036>038-131100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG AND PEORIA
1142 AM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

THERE WILL BE PERIODS OF RAIN AND ISOLATED THUNDERSTORMS TODAY OVER
NORTH-CENTRAL ILLINOIS. SOME OF THE STRONGER STORMS MAY PRODUCE
FREQUENT LIGHTNING AND HEAVY RAINFALL. HOWEVER...THE MAIN THREAT FOR
ANY SEVERE THUNDERSTORMS IS EXPECTED BE TO THE SOUTH OF THE AREA THIS
AFTERNOON AND THIS EVENING.  HOWEVER... PLEASE STAY TUNED FOR FURTHER
STATEMENTS SHOULD THE THREAT FOR SEVERE WEATHER SHIFT NORTHWARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING.

HARDIMAN

In the hours before

Special weather statement, Apr 12, 1:19 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
119 PM CDT TUE APR 12 2005

ILZ050-051-122015-
SANGAMON-MORGAN-
119 PM CDT TUE APR 12 2005

...COLD AIR FUNNELS POSSIBLE OVER SANGAMON AND MORGAN COUNTIES
THROUGH 315 PM...

FUNNEL CLOUDS HAVE BEEN SPOTTED OVER NORTHERN MACOUPIN COUNTY AND
MOVING NORTH AT 20 MPH TOWARD SOUTHERN MORGAN AND SANGAMON COUNTIES.

ATMOSPHERIC CONDITIONS EXIST ACROSS CENTRAL ILLINOIS THAT FAVOR THE
FORMATION OF THE PHENOMENON CALLED COLD AIR FUNNELS. COLD AIR FUNNELS
ARE NORMALLY NOT ASSOCIATED WITH THUNDERSTORMS. THEY FORM OUT OF THE
BOTTOM OF CLOUDS...SPIN...AND DIP DOWN TO WITHIN SEVERAL HUNDRED FEET
OF THE GROUND...ONLY OCCASIONALLY TOUCHING THE GROUND.

THE COLD AIR FUNNELS MAY LAST FOR SEVERAL MINUTES OR THEY MAY PERSIST
FOR A GOOD PART OF THE AFTERNOON...REMAINING IN THE SAME GENERAL
AREA. THEY NORMALLY DISSIPATE COMPLETELY TOWARD SUNSET.

THESE FUNNELS COULD CAUSE DAMAGE SIMILAR TO A WEAK TORNADO IF ONE
WERE TO TOUCH DOWN. STAY ALERT AND BE PREPARED TO MOVE QUICKLY TO A
SUBSTANTIAL BUILDING IF A FUNNEL CLOUD DOES APPROACH THE GROUND.

LAT...LON 3984 8958 3949 8957 3949 9033 3985 9032

KH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 1:19 PM CDTSpecial Weather StatementILXMorgan, Sangamon116 min
Apr 12, 1:37 PM CDTSevere Thunderstorm WarningILXShelby53 min
Apr 12, 1:54 PM CDTSpecial Weather StatementILXChristian, Clay, Effingham, Logan, Macon, Mason and 6 more3 hr
Apr 12, 2:16 PM CDTTornado WarningILXLogan, Macon48 min
Apr 12, 2:17 PM CDTSevere Thunderstorm WarningILXMenard64 min
Apr 12, 2:23 PM CDTTornado WarningILXMorgan57 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.